Skip to Main Content
Social Media Directory
Novel Coronavirus (COVID-19)
Acute Flaccid Myelitis (AFM)
Sepsis Public Awareness Campaign Workgroup
Cancer and Chronic Diseases
Mental Hygiene (BHA)
Maryland Medicaid Programs
STD Awareness Month
MD Department of the Environment (MDE)
MD Department of Agriculture
MD State Department of Education (MSDE)
MD Department of Public Safety & Correctional Services
MD Department of Natural Resources
Synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material. They can be smoked or sold as liquids to be vaporized in e-cigarettes and other devices. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly. Synthetic cannabinoids are also known as K2, spice, scooby snacks (or snax), synthetic marijuana, fake weed, and genie, among other names.
In early March 2018, the Illinois Poison Center, along with the Illinois Department of Public Health, identified an outbreak of coagulopathies (bleeding disorders) among individuals who used synthetic cannabinoids found to be contaminated with a chemical used in some rat poisons (brodifacoum).
Since then, other states, including Maryland, have received reports of individuals who developed similar bleeding disorders after using synthetic cannabinoids. Clinical signs from the Illinois and Maryland cases include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain. Of particular concern, the effects have been persistent, requiring prolonged treatment, and at this point there is no way to know which cannabinoids may be likely to cause the problem. For that reason, the Department of Health is strongly discouraging any use of synthetic cannabinoids.
If anyone who has used synthetic cannabinoids in the past 3 months develops unexplained bleeding or bruising, it is recommended they:
Get immediate medical care at a hospital.
Contact the Maryland Poison Center at 800-222-1222.
Stop using and discard ANY synthetic cannabinoids.
Healthcare providers should be aware of this situation and if patients present with unexplained bleeding:
Determine whether cases have used synthetic cannabinoids in the past 3 months.
Contact the Maryland Poison Center at 800-222-1222 to report cases and to obtain additional information on appropriate treatment.
Maryland Case Count
Information for Clinicians
Synthetic Cannabinoid Clinician Letter - Notice of First Reported Case (April 4, 2018)
Synthetic Cannabinoid Clinician Letter - Notice of Additional Cases (April 17, 2018)
MDH Press Release
First Maryland Case of Bleeding Reported in User of Synthetic Cannabinoids
Fourth Synthetic Cannabinoids Hospitalization in Maryland Reported
Health Officials Warn Marylanders About the Continued Risks of Using Synthetic Cannabinoid Products
CDC Synthetic Cannabinoid Website
201 W. Preston Street, Baltimore, MD 21201-2399
(410) 767-6500 or 1-877-463-3464
Social Media Directory